Potent pain patches used to treat breakthrough pain in cancer patients already on around-the-clock pain medication are being recalled by the manufacturer because the patches may release too much of the painkiller Fentanyl which can lead to serious adverse events including death.
Laboratory testing of the Fentanyl Transdermal System identified the problem and a recall was immediately initiated by the manufacturer, Actavis by Corium International. The patches are indicated for the management of persistent, moderate to severe chronic pain that requires continuous, 24-hour opioid administration for an extended period of time that cannot be managed by other means such as non-steroidal analgesics, opioid combination products, or immediate release opioids.
While the drugs are intended for cancer patients, they have an off-label use for the treatment of chronic back pain and severe headaches. This use is not supported by the Food and Drug Administration (FDA). If Fentanyl is used by a patient who has not already built up a tolerance to opioids, he can cause serious injury or death. This improper use, as well as a faster-than-specified release of the active ingredient, as in the case of the recalled patches, can lead to adverse events such as excessive sedation, respiratory depression, hypoventilation (slow breathing), and apnea (temporary suspension of breathing).
Wholesalers and retailers are being asked to return the product they have on hand or in stock. Any adverse events with this or any other drug should be reported to the FDA MedWatch Adverse Event Reporting Program at www.FDA.gov/Medwatch.